Iowa, 2016

Extreme Cold in Iowa, December 17 to 18, 2016

December 17 to 18, 2016 · NWS DMX · 33 events in 33 counties and zones

After some light to moderate snowfall the previous few days, Canadian high pressure moved southward into the Plains. As the high pressure system progressed, surface winds increased over areas of Minnesota and Iowa, quickly ushering in colder temperatures and quickly falling wind chills.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After some light to moderate snowfall the previous few days, Canadian high pressure moved southward into the Plains. As the high pressure system progressed, surface winds increased over areas of Minnesota and Iowa, quickly ushering in colder temperatures and quickly falling wind chills. By the afternoon and overnight hours of the 17th into the 18th, wind chills plummeted well below zero, approaching the negative 30 and 40 ranges through large portions of northern and central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 17, 3:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 17, 3:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
328 PM CST Sat Dec 17 2016

.SHORT TERM.../Tonight through Sunday/
Issued at 326 PM CST Sat Dec 17 2016

Confidence High: Concerns continue for lingering snow and blowing
snow in the southeast and will extend the Winter Weather Advisory
over the south until 03z this evening...pushing back the onset of
the standalone wind chill advisory until the same time over the
south. There will be a little overlap in conditions on the northern
border of the adjacent advisories. Additional snow will add perhaps
another half inch to inch before 06z as upper level support and the
H500 short wave pulls east of the region. Overnight lows continue
extremely cold and with the stronger winds lingering in the
overnight...will be adding row of counties to the wind chill warning
along the I80 corridor as these areas may reach -35 wind chill by
Sunday morning. For Polk county...the main areas of concern will be
outside the city in the northern part of the county. Values near
sunrise will be near or just under -30 for a bit during the early
morning...but not an extended timeframe or as significantly colder
as will be the case in the far north where values will reach -40 to -
45 at times overnight. Improvement expected through the day Sunday
as temperatures warm to above zero west and winds become light then
west southwesterly during the day. Lots of sunshine will at least
make it seem more pleasant outside in the afternoon...though
again...folks need to maintain awareness of the cold. Highs expected
to recover into the single digits above zero west and just under
zero in the east by late day.

.LONG TERM.../Sunday night through Saturday/
Issued at 326 PM CST Sat Dec 17 2016

Summary...Cold will stick around through Sunday, however as high
pressure departs southerly winds and warm air advection will begin
in earnest. Temps through the week will much more seasonable in the
20s to middle 30s for highs and teens to lower 20s for lows. A
couple systems look to clip the region, first mid-week then end of
the week, bringing about the opportunity for a bit of snow or wintry
mix.

Sunday night through Tuesday...High confidence...High pressure will
have begun its departure from the region at this point, returning
southerly flow and warm air advection. As a result, the bitter cold
temps during the day will not see much drop in the evening and
should remain steady or rise a couple of degrees through the night.
While temps and wind chills Mon morning will not be extreme like Sun
morning, they will still be on the bitter side around zero and the
negative teens respectively for morning commutes and school busing.
While 900-850mb temps will surge to around or just above zero,
limited mixing will prevent surface temps from tapping into that
warmth.  Instead, temps will rely more heavily on the southerly
surface flow advecting in warmer temps. Expect highs in the 20s Mon
and low to mid 30s Tue.

Wednesday...Low-medium confidence...A wave moving out of the Pacific
Northwest/southern British Columbia continues to be progged to clip
Iowa beginning early Wednesday morning and on through the day.
Forcing should be deep with the wave, however may be fighting for
saturation down into central and southern portions of the state,
especially along the cold front.  Best precip chances will be
associated with better dynamics around the surface low and
overriding of the warm front. Similar to the last few systems this
winter, northern Iowa appears most likely to experience any
accumulating precipitation. The most recent GFS run has pulled
precip down into central and parts of southern Iowa, while the Euro
remains further north. With recent model tendencies to push tracks
further north, POPs southern extent likely over done. Last thing of
note, soundings currently indicate another opportunity for FZDZ or
IP, but have kept all snow at the moment wanting to see run to run
consistency first. Temps will remain similar to Mon/Tue in the with
highs low to mid 30s and lows in the teens.

Thursday onward...Medium confidence...Brief ridging/southerly to
build in late Thur/Fri ahead of amplifying flow and trough to end
the week and into the weekend. Euro/GFS solutions continue to show
general consistency in overall pattern and dragging a cold front
through the region Fri afternoon/evening. Again appears a fair
amount of dry air will need to be overcome initially, but both
depict deep saturation through the column and a period of snowfall
as early as late Fri night and on into Sat. Air mass behind the
front does not appear fantastically cold, only pushing highs Sat
down into the 20s versus low to mid 30s during the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1141 AM CST Sat Dec 17 2016

Several concerns this period...mainly wind and visibility.
Gradient winds and gusts continue to increase regionwide. Light
snow or blowing snow is also likely through 00z all sites.
Expecting MVFR conditions through 00z KALO/KFOD/KMCW and to about
03-04z south sites KDSM/KOTM. Winds to subside aft 09-12z most
areas and become more westerly Sunday. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 PM CST this evening for
IAZ057>062-070>075-081>086-092>097.

Wind Chill Warning from 9 PM this evening to noon CST Sunday for
IAZ057>062.

Winter Weather Advisory until 6 PM CST this evening for IAZ027-
028-033>039-044>050.

Wind Chill Warning until noon CST Sunday for IAZ004>007-015>017-
023>028-033>039-044>050.

Wind Chill Advisory from 9 PM this evening to noon CST Sunday
for IAZ070>075-081>086-092>097.

&&

SHORT TERM...REV
LONG TERM...Curtis
AVIATION...REV
Hazardous weather outlook, Dec 17, 3:31 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CST SAT DEC 17 2016

IAZ004>007-015>017-023>026-182145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
331 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SUNDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND
BLOWING SNOW REPORTS ARE APPRECIATED.

IAZ027-028-033>039-044>050-182145-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
331 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TODAY AND A
WIND CHILL WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SUNDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND BLOWING
SNOW REPORTS ARE APPRECIATED.

IAZ057>062-070>075-081>086-092>097-182145-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
331 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TODAY AND A
WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA TONIGHT.  PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA SUNDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL...ICING...
AND BLOWING SNOW REPORTS ARE APPRECIATED.

CURTIS

In the hours before

Local storm report, Dec 17, 2:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             1 ENE WELLSBURG         42.44N 92.91W
12/17/2016  E2.0 INCH        GRUNDY             IA   PUBLIC

            VIA KWWL TV.

&&

BF
Local storm report, Dec 17, 2:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             2 SSW POLK CITY         41.74N 93.72W
12/17/2016  M0.5 INCH        POLK               IA   OFFICIAL NWS OBS

            AT NWS OFFICE .

&&

BF
Local storm report, Dec 17, 2:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             1 ENE GREENFIELD        41.31N 94.44W
12/17/2016  E0.5 INCH        ADAIR              IA   LAW ENFORCEMENT

            .

&&

BF
Local storm report, Dec 17, 2:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
254 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     SNOW             1 ENE CRESTON           41.06N 94.34W
12/17/2016  E1.0 INCH        UNION              IA   LAW ENFORCEMENT

            .

&&

BF
Local storm report, Dec 17, 2:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 E EMMETSBURG          43.12N 94.66W
12/17/2016  M3.0 INCH        PALO ALTO          IA   PUBLIC

            .

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Emmet

When
December 17, 6:00 PM CST to December 18, 12:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Palo Alto

When
December 17, 6:00 PM CST to December 18, 12:00 PM CST
Where
Palo Alto forecast zone
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kossuth

When
December 17, 6:00 PM CST to December 18, 12:00 PM CST
Where
Kossuth forecast zone
Reported by
ASOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Winnebago

When
December 17, 9:00 PM CST to December 18, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hancock

When
December 17, 9:00 PM CST to December 18, 12:00 PM CST
Where
Hancock forecast zone
Reported by
ASOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Worth

When
December 17, 9:00 PM CST to December 18, 12:00 PM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cerro Gordo

When
December 17, 9:00 PM CST to December 18, 12:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pocahontas

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Humboldt

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Humboldt forecast zone
Reported by
ASOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wright

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Wright forecast zone
Reported by
ASOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Franklin

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Butler

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Bremer

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Bremer forecast zone
Reported by
ASOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sac

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Sac forecast zone
Reported by
ASOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Calhoun

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Webster

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hamilton

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hardin

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grundy

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Reported by
ASOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Black Hawk

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Black Hawk forecast zone
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crawford

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Crawford forecast zone
Reported by
ASOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carroll

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Greene

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Story

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Story forecast zone
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Marshall

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Tama

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Tama forecast zone
Reported by
ASOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Audubon

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Audubon forecast zone
Reported by
ASOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Guthrie

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Guthrie forecast zone
Reported by
ASOS
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Dallas

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Reported by
ASOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Polk

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Polk forecast zone
Reported by
ASOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jasper

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Jasper forecast zone
Reported by
ASOS
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Poweshiek

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Poweshiek forecast zone
Reported by
ASOS
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Boone

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668441, 668443, 668444, 668446, 668447, 668448, 668450, 668452, 668453, 668454, 668455, 668456, 668457, 668459, 668460, 668461, 668462, 668463, 668464, 668466, 668467, 668468, 668469, 668472, 668473, 668474, 668475, 668476, 668477, 668478, 668479, 668480, 668481.